Hail, Webster
- When
- May 21, 8:14 PM CST
- Where
- Webster County, 2 mi S of Blue Hill
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.667, -98.617
Severe thunderstorms dropped hail, generally the size of nickels or smaller across parts of south-central Nebraska. One storm did drop hail to the size of golf balls around the town of Grand Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms dropped hail, generally the size of nickels or smaller across parts of south-central Nebraska. One storm did drop hail to the size of golf balls around the town of Grand Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 2:12 PM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 312 PM CDT FRI MAY 21 2004 .SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE. STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS. MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT. AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK. .LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A BIT TOO AGGRESSIVELY. REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL. ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG SECOND SFC FRONT AND NOSE OF LLJ. SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES BEGINNING TO FILTER INTO THE PLAINS. HAVE NOT GONE WHOLE HOG ON DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS. REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/VII
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 539 PM CDT FRI MAY 21 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-221200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 539 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING... ESPECIALLY OVER SOUTH CENTRAL AND CENTRAL NEBRASKA WITH A LESSER RISK ACROSS NORTHERN KANSAS. A WARM FRONTAL BOUNDARY EXTENDED NORTHEAST ACROSS NEBRASKA FROM A DEVELOPING AREA OF SURFACE LOW PRESSURE OVER NORTHWEST KANSAS...WITH A DRYLINE EXTENDING SOUTHWARD ACROSS WESTERN KANSAS. AN UPPER LEVEL DISTURBANCE MOVING OUT OF WESTERN NEBRASKA WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS EVENING. NON SEVERE THUNDERSTORMS WERE CURRENTLY DEVELOPING JUST SOUTH OF MCCOOK NEBRASKA...WITH ADDITIONAL DEVELOPMENT LIKELY TO THE NORTHEAST ALONG A BEAVER CITY TO GREELEY LINE THROUGH 7 PM. STORMS THAT DEVELOP SHOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL AND STRONG...DAMAGING WINDS EXPECTED AS THEY MOVE NORTHEAST ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA. IN ADDITION...A THREAT FOR ISOLATED TORNADOES REMAINS ALONG THE SURFACE BOUNDARY FROM NEAR KEARNEY TO GREELEY THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. T
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 2 E ALTON 39.47N 98.91W
05/21/2004 0.88 INCH OSBORNE KS LAW ENFORCEMENT
0647 PM HAIL 6 S ALTON 39.38N 98.95W
05/21/2004 0.88 INCH OSBORNE KS TRAINED SPOTTER
0719 PM HAIL 5 W OSBORNE 39.44N 98.79W
05/21/2004 2.75 INCH OSBORNE KS LAW ENFORCEMENT
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 3 NW CAWKER CITY 39.54N 98.47W
05/21/2004 1.00 INCH MITCHELL KS LAW ENFORCEMENT
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 5 S MANKATO 39.72N 98.21W
05/21/2004 0.75 INCH JEWELL KS LAW ENFORCEMENT
&&
NWSThe Grand Island radar (KUEX), 41 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401933, 5401934, 5401935, 5401937, 5403002, 5401936, 5403003, 5403000, 5403001, 5403004.